1. Health
Send to a Friend via Email

Discuss in my forum

Medications and Serotonin Syndrome

What Drugs Increase the Risk of Serotonin Syndrome?

By

Updated February 01, 2009

On July 19, 2006, the U.S. Food and Drug Administration issued a warning of increased risk of serotonin syndrome as a result of combining selective serotonin reuptake inhibitors (SSRIs) and selective serotonin norepinephrine reuptake inhibitors SSNRIs with migraine headache medications called triptans.

Selective Serotonin Reuptake Inhibitors (SSRIs)

It is believed that the brain contains several hundred different types of chemical messengers (neurotransmitters) that act as communication agents between different brain cells. Serotonin is a neurotransmitter that is important in regulating a variety of body functions and feelings. Low serotonin levels have been linked to depression and anxiety.

SSRIs inhibit the reuptake of serotonin in the brain. Reuptake is a process where neurotransmitters in the brain are reabsorbed and deactivated or recycled for future use. This causes an increase of serotonin levels, resulting in improved mood, decreased anxiety and inhibition of panic. SSRIs are considered a first-line treatment for panic disorder and include:

Selective Serotonin-Norepinephrine Reuptake Inhibitors (SSNRIs)

SSNRIs inhibit the reabsorption of serotonin and norepinephrine in the brain. Norepinephrine is chemical messenger in the brain that influences sleep and alertness. It is believed to be correlated to the fight-or-flight stress response.

SSNRIs include:

  • Cymbalta (duloxetine)
  • Effexor, Effexor XR (venlafaxine)

Triptans

Triptans are a class of drugs commonly used to treat migraine or cluster headaches. They act on serotonin receptors in the brain, thereby affecting serotonin levels.

Examples of triptans include:

  • Amerge (naratriptan)
  • Axert (almotriptan)
  • Frova (frovatriptan)
  • Imitrex (sumatriptan)
  • Maxalt and Maxalt-MLT (rizatriptan)
  • Relpax (eletriptan)
  • Zomig and Zomig ZMT (zolmitriptan)

In addition to the medications identified in the FDA advisory, other drugs are associated with alterations of serotonin levels in the brain, increasing the risk of serotonin syndrome:

Tricyclic Antidepressants

Tricyclic antidepressants (TCAs) are named after the drugs’ “three ringed” molecular structure. Prior to the introduction of SSRIs in the late 1980s, TCAs were the medication of choice for the treatment of major depressive disorder, panic disorder and other anxiety disorders. TCAs are also used to treat certain pain syndromes and nocturnal enuresis (bedwetting). It is believed that TCAs function to increase levels of norepinephrine and serotonin in the brain.

Examples of TCAs include:

  • Elavil (amitriptyline)
  • Tofranil (imipramine)
  • Sinequan (doxepin)
  • Anafranil (clomipramine)

Monoamine Oxidase Inhibitors (MAOIs)

MAOIs are a class of antidepressants believed to increase levels of norepinephrine, serotonin and dopamine in the brain. They are effective for the treatment of major depressive disorder, panic disorder and other anxiety disorders. Because of potentially dangerous interactions with certain foods, beverages and other drugs, MAOIs are usually considered a last resort therapy.

Examples of MAOIs include:

  • Nardil (phenelzine)
  • Parnate (tranylcypromine)
  • Marplan ( isocarboxazid)
  • Emsam (selegiline)

Other Antidepressants

Examples of other antidepressants include:

  • Wellbutrin (bupropion)
  • Desyrel (trazadone)

Other Psychiatric Medications

  • BuSpar (buspirone)
  • Eskalith (lithium)

Analgesics (Pain Killers)

  • Codeine
  • Fentanyl
  • Tramadol

Antibiotic/Antiretroviral Medications

  • Zyvox (linezolid)
  • Norvir (ritonavir)

Herbal Drugs/Dietary Supplemtments

  • Hypericum Perforatum (St. John’s Wort)
  • Ginseng/Panax

Street Drugs

  • Amphetamines
  • Cocaine
  • LSD (lysergic acid diethylamide)

This list is not meant to be all-inclusive. To avoid increasing your risk of developing serotonin syndrome, tell your doctor about all drugs and dietary supplements you are taking. If you develop symptoms of serotonin syndrome, seek immediate medical attention.

Sources:

Prator, Bettina C. "Serotonin Syndrome." Journal of Neuroscience Nursing. April 2006. 38(2):102-105.

U.S. Food and Drug Administration. Potentially Life-Threatening Serotonin Syndrome with Combined Use of SSRIs or SNRIs and Triptan Medications. July 19, 2006.

  1. About.com
  2. Health
  3. Panic Disorder
  4. Treatments
  5. Medications and Serotonin Syndrome - What Drugs Cause Serotonin Syndrome

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.